Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
  Users Online: 513 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  

 Table of Contents  
CASE REPORT
Year : 2015  |  Volume : 5  |  Issue : 1  |  Page : 68-69  

Lichenoid drug eruption due to imatinib mesylate


Department of Dermatology, Christian Medical College, Ludhiana, Punjab, India

Date of Submission30-Apr-2014
Date of Acceptance18-Jul-2014
Date of Web Publication13-Jan-2015

Correspondence Address:
Anuradha Bhatia
Department of Dermatology, Christian Medical College, Ludhiana, Punjab
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2229-516X.149253

Rights and Permissions
   Abstract 

Imatinib mesylate is a selective tyrosinase kinase inhibitor which has revolutionized the treatment of chronic myeloid leukemia. It is also used in gastrointestinal stromal tumors and dermatofibrosarcoma protruberans. Cutaneous adverse reactions are the most common nonhematological side effects secondary to imatinib. Nonlichenoid reactions are common, while lichenoid reactions are rare. We report a case of lichenoid drug eruption due to imatinib. As the indications and use of imatinib are increasing, the incidences of adverse effects, including cutaneous ones, are likely to increase. Some of the reactions may be severe enough to warrant discontinuation of the drug. The physicians should be aware of this morphological entity, which is usually benign and does not warrant withdrawal of the drug.

Keywords: Drug eruption, imatinib, lichenoid


How to cite this article:
Bhatia A, Kanish B, Chaudhary P. Lichenoid drug eruption due to imatinib mesylate. Int J App Basic Med Res 2015;5:68-9

How to cite this URL:
Bhatia A, Kanish B, Chaudhary P. Lichenoid drug eruption due to imatinib mesylate. Int J App Basic Med Res [serial online] 2015 [cited 2020 May 25];5:68-9. Available from: http://www.ijabmr.org/text.asp?2015/5/1/68/149253


   Introduction Top


Imatinib mesylate (IM) is a selective and potent small molecule inhibitor of tyrosinase kinases implicated in on cogenesis. It is the most active agent for the treatment of chronic myeloid leukemia (CML), gastrointestinal stromal tumors. Most patients receiving IM therapy experience hematological and nonhematological side effects. The common nonhematological side-effects are nausea, musculoskeletal pain, superficial edema, skin rashes, and muscle cramps. Cutaneous reactions are the most common nonhematological side effects reported to occur in 9.5-69% patients. [1] Nonlichenoid reactions are common and well-documented in the literature. [2] We present a case of lichenoid drug eruption secondary to IM, which is a rare side effect of IM therapy.


   Case Report Top


A 72-year-old man presented with the complaints of generalized weakness and heaviness in the abdomen for the past 3-4 months and passed dark colored stools with vomiting since 2 days. His liver and spleen were enlarged, both palpable 11 cm below the costal margin. He was thoroughly evaluated, and diagnosis of CML was made after confirmation with bone marrow biopsy. Cytogenetic studies revealed that he was Philadelphia chromosome positive. He was started on hydroxyurea 500 mg 4 times a day along with imatinib 600 mg daily. Hydroxyurea was stopped after about 3 weeks; only IM 600 mg daily was continued. After 9 months of regular therapy, the patient started developing pruritic lesions on the body. Initially, the lesions were only on photo exposed areas, subsequently they started appearing in covered areas as well. He denied any previous episodes of such lesions, and there was no history of any drug allergy. He also denied any other drug intake in the preceding days. On examination, he was found to have multiple violaceous papules and plaques on the neck, dorsa of hands, extensors of the forearms and arms; few were present on the trunk [Figure 1]. Few lesions were large and scaly. Lower lip and angles of the mouth showed violaceous pigmentation [Figure 2]. Rest of the oral cavity and genital mucosa was normal. Nails, hair, palms, and soles were noncontributory. A diagnosis of lichenoid drug eruption was made, and treatment started accordingly. Topical corticosteroids, emollients, and oral antihistamines were given for symptomatic relief. Since the reaction was mild, the offending drug was continued to benefit his underlying disease. On follow-up, the patient reported considerable improvement in his symptoms, the lesions had flattened, and there were no new lesions. The patient continues to be on regular follow-up and has been instructed to report immediately if he develops extensive lesions.
Figure 1: Violaceous papules on the neck

Click here to view
Figure 2: Violaceous pigmentation of lower lip and angles of the mouth

Click here to view



   Discussion Top


A variety of adverse cutaneous reactions has been described with IM. Of these, rash and edema occur most commonly, incidence is 66.7% and 65%, respectively. [3] Reports of cutaneous adverse reactions other than maculopapular rash are uncommon with IM. However, there are reports of IM causing Steven-Johnsons syndrome, [4] acute generalized exanthematous pustulosis, vasculitis, pseudolymphoma, epidermal necrolysis, hypopigmentation, erythema nodosum, erythroderma. [5]

Only a few reports of IM associated with lichenoid eruption have been described. [2],[3],[6],[7] Lichenoid drug eruption can be induced by ingestion, contact or inhalation of a variety of drugs with a latent period of few weeks to several months. It clinically presents with violaceous papules and plaques, usually on photo exposed areas. Our patient had lesions on covered areas as well though these were more on sun-exposed areas. Lichenoid reaction often spares the oral mucosa though there are reports of IM involving mucosa only. [8] Our patient had both cutaneous and lip involvement. Previous patient profiles of lichenoid drug eruption with imatinib shows that all patients took IM in the dose of 400 mg or more. This favors the view that IM-associated lichenoid drug eruption is dose-dependent and not immunogenic in nature. Our patient was taking IM 600 mg/day. The time interval between the initiation of the drug and appearance of adverse effect ranged from 1 to 15 months. [9] Our patient developed the reaction after 9 months of therapy. Patient had a mild lichenoid drug reaction which responded well to topical corticosteroids, emollients, and oral antihistamines; it did not warrant withdrawal of the drug, hence, it was continued with the patient being monitored at regular intervals.

 
   References Top

1.
Sendagorta E, Herranz P, Feito M, Ramírez P, Feltes R, Floristán U, et al. Lichenoid drug eruption related to imatinib: Report of a new case and review of the literature. Clin Exp Dermatol 2009;34:e315-6.  Back to cited text no. 1
    
2.
Chan CY, Browning J, Smith-Zagone MJ, Martinelli PT, Hsu S. Cutaneous lichenoid dermatitis associated with imatinib mesylate. Dermatol Online J 2007;13:29.  Back to cited text no. 2
    
3.
Valeyrie L, Bastuji-Garin S, Revuz J, Bachot N, Wechsler J, Berthaud P, et al. Adverse cutaneous reactions to imatinib (STI571) in Philadelphia chromosome-positive leukemias: A prospective study of 54 patients. J Am Acad Dermatol 2003;48:201-6.  Back to cited text no. 3
    
4.
Sanchez-Gonzalez B, Pascual-Ramirez JC, Fernandez-Abellan P, Belinchon-Romero I, Rivas C, Vegara Severe skin reaction to imatinib in a case of Philadelphia-positive acute lymphoblastic leukemia. Blood 2003;101:2446.  Back to cited text no. 4
    
5.
Sanghavi SA, Dongre AM, Khopkar US. Imatinib mesylate induced erythroderma. Indian J Dermatol Venereol Leprol 2012;78:408.  Back to cited text no. 5
[PUBMED]  Medknow Journal  
6.
Ghosh SK. Generalized lichenoid drug eruption associated with imatinib mesylate therapy. Indian J Dermatol 2013;58:388-92.  Back to cited text no. 6
[PUBMED]  Medknow Journal  
7.
Prabhash K, Doval DC. Lichenoid eruption due to imatinib. Indian J Dermatol Venereol Leprol 2005;71:287-8.  Back to cited text no. 7
[PUBMED]  Medknow Journal  
8.
Ena P, Chiarolini F, Siddi GM, Cossu A. Oral lichenoid eruption secondary to imatinib (Glivec). J Dermatolog Treat 2004;15:253-5.  Back to cited text no. 8
    
9.
Brazzelli V, Muzio F, Manna G, Moggio E, Vassallo C, Orlandi E, et al. Photoinduced dermatitis and oral lichenoid reaction in a chronic myeloid leukemia patient treated with imatinib mesylate. Photodermatol Photoimmunol Photomed 2012;28:2-5.  Back to cited text no. 9
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 A first case of late-onset imatinib mesylate-induced lichenoid drug eruption
FarhanaI Khan,GirishkumarR Ambade,AG. Krishna Greeshma,AnandJ Asia
Indian Journal of Drugs in Dermatology. 2019; 5(1): 51
[Pubmed] | [DOI]
2 Research Progress of Leukemia Induced Differentiation Agents
? ?
World Journal of Cancer Research. 2017; 07(03): 75
[Pubmed] | [DOI]



 

Top
 
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    Abstract
   Introduction
   Case Report
   Discussion
    References
    Article Figures

 Article Access Statistics
    Viewed1666    
    Printed49    
    Emailed0    
    PDF Downloaded215    
    Comments [Add]    
    Cited by others 2    

Recommend this journal